Introduction: This case report describes a patient who developed rhabdomyolysis temporally associated with the use of a mislabeled acai berry dietary supplement.
Methods and results: The authors describe a 22-year-old man presenting with rhabdomyolysis approximately 2 weeks after starting a weight-loss dietary supplement. His medical history was significant only for hypertension treated with amlodipine. The diagnosis of rhabdomyolysis was confirmed (creatine kinase, 84,000 IU/L, positive urine myoglobin) with other potential causes ruled out. The signs and symptoms of the patient gradually resolved and he was discharged on hospital day 5. Assessment using the Naranjo Adverse Drug Reaction Probability Scale yielded a score of 3, indicating a possible relationship between the supplement and rhabdomyolysis. Although the product was labeled and promoted as containing acai berry and additional ingredients, there was no acai berry found on analysis.
Conclusion: Clinicians should be aware that all dietary supplements may vary in uniformity and contain unknown contaminants.